Alert archive / Nevada / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 13, NWS Elko, NV

July 29, 2014Humboldt County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 29, 2014, 2:09 PM PDT for Humboldt County, Nevada. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2014, 2:09 PM PDT (21:09 UTC)
Expired
Jul 29, 2014, 3:15 PM PDT
In force
66 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County Humboldt County, NV

The radar

The Elko radar (KLRX), 47 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2014-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2014-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2879 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

203 
WUUS55 KLKN 292109
SVRLKN
NVC013-292215-
/O.NEW.KLKN.SV.W.0013.140729T2109Z-140729T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
209 PM PDT TUE JUL 29 2014

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HUMBOLDT COUNTY IN NORTHWEST NEVADA...

* UNTIL 315 PM PDT

* AT 206 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER EAST CENTRAL HUMBOLDT
  COUNTY...OR 17 MILES SOUTHWEST OF MIDAS...AND MOVING SOUTH AT 10
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  INTERSTATE 80...
  GOLCONDA SUMMIT...
  VALMY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4122 11702 4085 11702 4088 11735 4124 11723
TIME...MOT...LOC 2108Z 008DEG 9KT 4114 11712

$$

BB
1 follow-up statement
503 
WWUS55 KLKN 292210
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
310 PM PDT TUE JUL 29 2014

NVC013-292220-
/O.EXP.KLKN.SV.W.0013.000000T0000Z-140729T2215Z/
HUMBOLDT NV-
310 PM PDT TUE JUL 29 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HUMBOLDT COUNTY
WILL EXPIRE AT 315 PM PDT...

THE THUNDERSTORM HAS WEAKENED AND MOVE OUT OF THE AREA. 

&&

LAT...LON 4122 11702 4085 11702 4088 11735 4124 11723
TIME...MOT...LOC 2210Z 008DEG 9KT 4099 11715

$$

BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:36 AM PDT, 10 hours 33 minutes earlier.

Area forecast discussion, Jul 29, 3:36 AM PDT, 10 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
336 AM PDT TUE JUL 29 2014

.SYNOPSIS...MONSOON MOISTURE IS NOW WELL ESTABLISHED ACROSS
NORTHERN AND CENTRAL NEVADA. AS SUBTLE PIECES OF ENERGY LIFTING
NORTHWARD ALONG THE WESTERN PORTION OF THE SUB-TROPICAL HIGH
CENTERED OVER THE SOUTHWEST...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP AND BE ACCOMPANIED BY LOCALLY HEAVY
RAINFALL TODAY INTO TONIGHT. THE MONSOON MOISTURE IS EXPECTED TO
REMAIN IN PLACE KEEPING THE THREAT OF THUNDERSTORM IN THE FORECAST
THROUGH THE REMAINDER OF THE WEEK.

&&

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
TODAY AND TONIGHT...LATEST WATER VAPOR IMAGERY SHOWS DEEP MONSOON
MOISTURE IN PLACE ACROSS NORTHERN AND CENTRAL THIS MORNING. THE
CURRENT SHORT RANGE MODEL SUITE INDICATE SOME DISCREPANCIES IN THE
PLACEMENT OF THE GREATEST INSTABILITY AND HEAVIEST PRECIPITATION
AMOUNTS ACROSS THE CWA TODAY INTO TONIGHT. BOTH THE GFS/ECMWF ARE
FOCUSING THE GREATEST BELT OF INSTABILITY OVER THE EASTERN HALF OF
ELKO AND WHITE PINE COUNTIES WITH LI'S TO MINUS 3 AND CAPE RANGING
FROM 500 TO 1000 J/KG. WITH SUBTLE PIECES OF MID LEVEL ENERGY /MID
LEVEL COLD POOLS/ INTERACTING WITH THE AFOREMENTIONED INSTABILITY
AND PWATS AROUND ONE INCH...THESE MODELS FOCUS THE BEST FLASH
FLOODING POTENTIAL OVER EASTERN NEVADA. THE NAM FOCUSES THE
INSTABILITY FROM WHITE PINE COUNTY NORTHWEST TO HUMBOLDT COUNTY
WITH LI'S RANGING FROM MINUS TWO TO MINUS FOUR AND CAPE FROM 500
TO 1000 J/KG. THE NAM ALSO SHIFTS THE AXIS OF HEAVIEST
PRECIPITATION FROM EASTERN NEVADA TO A LINE FROM NORTHWEST NYE
COUNTY NORTHWARD TO HUMBOLDT COUNTY BY EVENING. WITH ANY AREA
WITHIN THE CWA STILL VULNERABLE FOR LOCALIZED HEAVY RAINFALL...THE
FLASH FLOOD WATCH WILL REMAIN IN EFFECT UNTIL 11 PM TONIGHT.
THEREAFTER WITH THE ATMOSPHERE STABILIZING SOMEWHAT EXPECT THE
ACTIVITY TO DIMINISH LATER TUESDAY NIGHT.

WEDNESDAY INTO WEDNESDAY NIGHT...SHORT TERM MODELS INCREASE THE
INSTABILITY ONCE AGAIN WEDNESDAY INTO WEDNESDAY NIGHT. THE NAM IS
MORE ROBUST WITH THE AREAL COVERAGE WHILE THE GFS/ECMWF AGAIN
FOCUS OVER EASTERN NEVADA. THE DIFFERENCE BETWEEN TUESDAY AND
WEDNESDAY'S MODEL GUIDANCE IS THE LACK OF POCKETS OF ENERGY
LIFTING NORTHWARD THROUGH THE CWA ON WEDNESDAY. AS A RESULT...WILL
JUST MENTION ISOLATED ACTIVITY FOR THIS PERIOD.

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY. IT IS GOING TO BE
AN ACTIVE LONG TERM PERIOD FOR NORTHERN NEVADA. ALL MODEL SOLUTIONS
ARE CONTINUING TO DEPICT A MOIST ATMOSPHERE ACROSS NORTHERN NEVADA
THROUGH THE PERIOD. WEDNESDAY NIGHT INTO THURSDAY...MODELS ARE
SHOWING A PIECE OF VORTICITY ROTATING AROUND THE WESTERN PERIPHERY
OF THE FOUR CORNERS RIDGE. THE EUROPEAN KEEPS THIS ENERGY FURTHER
WEST THAN THE GFS...BUT GIVEN THE RELATIVE INSTABILITY OVER THE AREA
AND ABUNDANT MOISTURE...HAVE INCREASED POPS OVER THE FORECAST AREA
FOR THE THURSDAY TIME FRAME. GFS ENSEMBLE SUPPORT ON THIS LOBE
LOOK PRETTY GOOD AS WELL. HOWEVER...WILL NEED TO KEEP AN EYE ON
IT AND SEE IF ITS TRACK PUSHES FURTHER WEST. ONLY REAL FLY IN
THE OINTMENT IS THE GLUT OF MID AND HIGH LEVEL MOISTURE MOVING IN AS
WELL...WHICH MAY LIMIT THE AMOUNT OF SUNSHINE DURING THE DAY...AND
THIS IS THE ONLY WILDCARD SEEN. PRECIPITABLE WATER VALUES CLIMB TO
ABOVE 1.0 INCHES IN ALL LOCATIONS. HIGHS ON THURSDAY ARE FORECAST TO
BE IN THE UPPER 80S TO LOW 90S WITH LIGHT WINDS. BY THURSDAY NIGHT
AND FRIDAY...THE FEATURE WILL HAVE MOVED OFF TO THE NORTH AND EAST.
THERE MIGHT BE SOME SLIGHT DRYING IN CENTRAL NEVADA AS A WEST AND
SOUTHWEST FLOW TRIES TO SET UP. PRECIPITABLE WATER VALUES DIMINISH
TO AROUND 0.50 AND 0.75 INCHES IN THIS LOCATION...WITH HIGHER VALUES
SEEN IN THE NORTH. FOR THE MOST PART...POPS HAVE BEEN KEPT IN THE
ISOLATED TO LOW-END SCATTERED CATEGORIES FOR FRIDAY GIVEN THE SHORT
AND WEAK DRYING. AGAIN LOOK FOR HIGHS IN THE UPPER 80S TO LOW 90S
WITH LIGHT WINDS. LOWS WILL BE IN UPPER 50S AND MID 60S GOING INTO
THE SATURDAY MORNING PERIOD DUE TO THE ABUNDANT CLOUD COVER
EXPECTED.

FOUR CORNERS HIGH CIRCULATION REMAINS OVER SAID AREA FOR
SATURDAY...WITH A RETURN TO SOUTHERLY FLOW OVER THE ENTIRE FORECAST
AREA. HAVE KEPT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS IN
THE FORECAST AS PRECIPITABLE WATER VALUES INCREASE ONCE AGAIN TO
0.75 TO 0.90 INCHES OVER THE MAJORITY OF THE FORECAST AREA. HIGHS
WILL BE IN THE UPPER 80S TO LOW 90S IN ALL LOCATIONS.

SUNDAY THROUGH TUESDAY...HAVE KEPT THE THREAT FOR ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS IN THE FORECAST EACH
AFTERNOON...WITH ISOLATED ACTIVITY MAINLY AT NIGHT. TEMPERATURES
EACH AFTERNOON WILL BE ABOVE NORMAL...WITH ABOVE NORMAL READINGS FOR
THE OVERNIGHT.

&&

.AVIATION...MOISTURE WILL PLENTIFUL TODAY...HELPING TO FUEL SHOWERS
AND THUNDERSTORMS. SCATTERED TO NUMEROUS STORMS ARE EXPECTED IN THE
KELY AND KEKO...WITH HEAVY RAIN A POSSIBILITY. THIS WILL DECREASE
CIGS/VSBY TO IFR LOCALLY AT THESE LOCATIONS. OVER THE KWMC AND KTPH
SITES...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE THE RULE
HERE...WITH ISOLATED ACTIVITY SEEN OVER KWMC. ANY TSRA MAY PRODUCE
LOCALLY STRONG WIND GUSTS TO 40KT. ACTIVITY WILL WANE TOWARDS
EVENING WITH ONLY ISOLATED SHOWERS EXPECTED DURING THE OVERNIGHT.

&&

.FIRE WEATHER...WETTING RAINS EXPECTED AS A DEEP LEVEL OF MONSOON
MOISTURE REMAINS IN PLACE ALONG WITH ENHANCED LALS INTO TONIGHT.
ANY STORM HAS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AND OUTFLOW
WIND GUST OF 45 TO 50 MPH.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 5 AM PDT EARLY THIS MORNING THROUGH THIS
EVENING FOR HUMBOLDT COUNTY...NORTHEASTERN NYE COUNTY...NORTHERN
ELKO COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA
COUNTY...NORTHWESTERN NYE COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT
RANGE...SOUTH CENTRAL ELKO COUNTY...SOUTHEASTERN ELKO COUNTY...
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWESTERN
ELKO COUNTY...WHITE PINE COUNTY.

&&

89/86/86/89

In the hours before

Special weather statement, Jul 29, 1:10 PM PDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
110 PM PDT TUE JUL 29 2014

NVZ030-292045-
HUMBOLDT COUNTY NV-
110 PM PDT TUE JUL 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUMBOLDT COUNTY UNTIL
145 PM PDT...

AT 105 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCDERMITT...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 95 NEAR MCDERMITT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4187 11741 4176 11768 4200 11788 4201 11786
      4201 11755
TIME...MOT...LOC 2009Z 320DEG 8KT 4198 11771

JRM
Special weather statement, Jul 29, 2:01 PM PDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
201 PM PDT TUE JUL 29 2014

NVZ036-292200-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
201 PM PDT TUE JUL 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANDER COUNTY UNTIL 300
PM PDT...

AT 200 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES NORTH OF ARGENTA...MOVING SOUTH AT 10
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. OUTFLOWS FROM THIS STORM WILL AFFECT INTERSTATE 80 AND
THE TOWN OF BATTLE MOUNTAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN LANDER COUNTY...

&&

LAT...LON 4064 11672 4069 11702 4081 11702 4100 11693
      4100 11668
TIME...MOT...LOC 2101Z 012DEG 9KT 4095 11682

BB

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 1:10 PM PDTSpecial Weather StatementLKN35 min
Jul 29, 1:35 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 29, 2:01 PM PDTSpecial Weather StatementLKN59 min
Jul 29, 3:19 PM PDTSpecial Weather StatementLKN26 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.